Status message

Operating in maintenance mode.

Are You Over 40 And Take Ibuprofen? Stop Immediately - Here’s Why

If you google the term 'ibuprofen over 40,' you'll find page after page of websites warning you that doctors have now declared the popular over-the-counter pain medication unsafe for people over age 40. Look a little closer, though, and you'll see that not one website making the claim is a reputable medical or science source; they're all blogs and health enthusiast websites. Not one of them name a legitimate doctor or study that warns those above 40 to ditch their meds. Is there any truth behind this claim, or is it just the latest internet urban legend?

There's some research that warns people about Non-Steroidal Anti-Inflammatory Drugs (NSAIDs). A new study showed that use of NSAIDs can put people at risk for heart disease. The recent study prompted the FDA to strengthen warning labels on both prescription and over-the-counter drugs that contain NSAIDs. Some of these common medications include Advil, Bayer, Motrin and Aleve.

The health care industry has actually known about this risk for a long time, however. The news wasn't new; the only thing new is the warning label changes.

According to FDA, ibuprofen isn't automatically going to put most people's health at risk just because they're in their 40s. People who take too much NSAIDS for a long period of time will have an increased risk, but most people who don't have heart problems and who use ibuprofen in moderation aren't going to have a problem.

Most people will snub ibuprofen in favor of acetaminophen (Tylenol). Unfortunately, you wouldn't necessarily be taking a 'safer' product; you'd be merely swapping out one that poses heart disease risks for one that poses liver disease risks. This may be all for nothing, considering NSAIDs are far more effective for pain management than acetaminophen.

Some people opt for a pain relief treatment they feel is safer because it's more natural: turmeric. It's true turmeric, like most herbs and spices, does have medicinal properties. However, even that comes with a risk. Turmeric can thin the blood, interact with anticoagulants and result in gastroesophageal reflux disease (GERD). It's also got a chemical that can disrupt hormones like testosterone and estrogen.

Basically, it comes down to checking with your doctor. All drugs and herbal remedies have their risks, and your doctor will be able to discuss those risks as they pertain to you.

Source: AWM
Photo: AWM

Tell Us What You Think

More News Stories

No one wants to wake up in the wee hours of the morning to spot a naked man wandering around their home. One father experienced this very...

It's a sad thing that in this day and age, in some cultures and families, women are still being treated like property. Sadly, it's still a fact of...

If you were blessed with good vision, you might wonder why people's glasses and contacts can be so important to them. After all, it can be hard to...

Minds were blown the world over back in 2002 when the Boston Globe dropped what would turn out to be a Pulitzer Prize-winning report. The paper...

On Tuesday, an American doctor accused of killing a lion in an illegal hunt in Zimbabwe said that he had followed all rules and regulations. The...

Latest News Stories

The Constitution should be amended to allow individual states to ban same-sex marriage, according to likely presidential candidate Scott Walker....

Tiffany Deviney is a Washington mother who was disappointed after learning her daughter's teacher wouldn't let her do a project involving religion...

Ben Carson is not ashamed to admit he believes in creationism instead of evolution, even though he received a scientific education to become a...

A 45-year-old Pennsylvanian nurse named James Close, was arrested on 13 February, 2017, after he was caught recording and taking photos of...

Taking your children out for lunch can be a stressful and time consuming experience. However, no parent should ever feel unsafe when they leave...